Vermont, 2023

Damaging Winds in Vermont, July 9, 2023

July 9, 2023 · NWS BTV · 4 events in 4 counties and zones

Various weak boundaries across Vermont, in a saturated and unstable air mass, led to showers and scattered thunderstorms, a few which produced isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Various weak boundaries across Vermont, in a saturated and unstable air mass, led to showers and scattered thunderstorms, a few which produced isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 12:26 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 9, 12:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
126 PM EDT Sun Jul 9 2023

.SYNOPSIS...
Initially dry today, with partial sunshine between high clouds.
A round of widespread heavy rain arrives this evening into the
overnight hours. With saturated soil and elevated river levels
from recent rainfall, widespread to numerous flash flooding are
expected overnight Sunday into Monday. Heavy rainfall will lead
to sharp river rises, leading to area and river flooding into
Tuesday. Muggy and unsettled conditions continue through the
rest of the week. The next system to bring rain will be Thursday
into Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
1030 AM UPDATE...

Main changes were to tighten up the PoPs and QPF through early
afternoon given that showers have already begun popping up in
Rutland and northern NY. While not necessarily severe or even
strong, these storms can produce brief heavy or torrential
rainfall, exacerbating the antecedent saturated soil conditions
and lead to localized flooding.

PREVIOUS DISCUSSION...

* Flood Watch remains in effect for all of the region except St.
  Lawrence county from 2 PM today into Monday evening.
* Scattered strong storms are possible this afternoon with the
  risk of an isolated downburst.

It is the calm before the storm this morning. Made a handful of
minor edits to track the initial development of precipitation
today and then some edits to Monday afternoon. Fog is quickly
scattering this morning with the sunrise and high clouds
streaming overhead.

We are in for a significant rain event this afternoon into
Monday evening. Sections of Vermont and northern New York are
under risk for flash flooding on a scale that has not been seen
in many years. Almost every plausible impact is on the table,
from urban flash flooding, excessive run-off contributing to
sharp river rises and flooding across small creeks and even
across main stem rivers. Washouts, damage to culverts, and
potential mudslides in steep terrain are likely.

Deep, moist advection and height falls with surface confluence
will work in tandem with 1000-1500 J/kg of CAPE, mainly east of
the Adirondacks, to produce scattered to numerous showers and
thunderstorms this afternoon. When mixed with some dry mid-level
air, some strong to locally damaging downbursts will be possible
with any taller updrafts. The potential for strong to locally
severe storms will only last a few hours, as more stable air
moves in with increasing southeasterly flow. Initially,
convection will likely make steady progress, but overtime,
corfidi vectors trend small. Once this occurs, we will move off
of any severe potential and see convection coalesce into
clusters. Pockets of embedded convection will likely continue in
the face of unseasonably strong upper level jet dynamics as a
negatively tilted trough shifts across the region. Strong
surface confluence between a surface ridge of the Gulf of Maine
and southwesterly flow from an anomalous upper low across the
Hudson Bay situates us in an axis for all this moisture to line
up from the Adirondacks into New Hampshire on their way
northward. We will observe initially discrete cells form
clusters of embedded heavy rainfall by evening.

Additional moderate to heavy rain will continue overnight as the
vort max associated with the negatively tilted trough, dynamic
forcing, and tall-skinny CAPE profiles help maintain efficient
rainfall processes overnight. However, with the decreased
instability, we will likely see the areal extent of the band of
rain thin. By Monday morning, the negative tilt trough will
begin to close off into an upper low as it continues to
intensify. Depending on its exact track, we will see rainfall
rates increase again Monday afternoon as diurnally driven
instability increases again, all while this axis of low-level
confluence has barely budged.

With this, we strongly note that even if you notice rainfall
starting to wind down initially early Monday, that there will
still be more to come, and it will not be time to let down our
guard for impacts Monday afternoon, especially as run-off will
be hitting rivers and causing rises.

By Monday night into early Tuesday, the upper low will begin to
lift north. As we sometimes see with winter systems, there will
be some continued precipitation that favors northwestern slopes
and sections across northern New York and Vermont. So by Tuesday
morning, parts of the St. Lawrence Valley and southern Vermont
should start to see precipitation wane overnight, but we could
still see pockets of moderate rain falling across northern
Vermont. At present, despite the cold core aloft, most forecast
soundings do not suggest too much instability, but it will be
something to watch closely if it means impacts continue for
northern Vermont into Monday night and early Tuesday.

For discussion on the rainfall amounts and hydrologic
discussion, please hop down the the HYDROLOGY section below.

&&

.SHORT TERM /TUESDAY/...
As of 329 AM EDT Sunday...Tuesday afternoon will be a point of
transition as the deepening upper low lifts northeast and a
ridge builds into the area. There's still lingering moisture in
west to northwest flow across northern Vermont and at least some
destabilization in the afternoon once we break out of clouds
and warm into the lower to mid 80s, except mid 70s in the
Northeast Kingdom where they will still be under the influence
of the upper trough. Dry mid-level air should limit convection,
but another trough will begin to approach from the northwest
later in the day. So overall, the PoP maximums will be in the
Northeast Kingdom and St. Lawrence Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 329 AM EDT Sunday...Overall expect to stay in a fairly active
and warm/muggy pattern as remain on the periphery of upper low
pressure gyrating around near the Hudson Bay. Shortwave troughs will
periodically rotate around this low, lifting across our region on
southwest flow. Timing of these features and their associated
precipitation is often to nail down more than just a couple days
ahead of time, but do note that there seems to be some consensus of
a shortwave and related frontal system affecting our area in the
late Wednesday through Thursday timeframe, followed by another on
Friday. There's still some slight model-to-model and run-to-run
differences, so have kept PoPs limited to chance for now. Note that
GFS is indicating some pretty robust instability both Thursday and
Friday afternoons, with SB CAPE values of 1000-2000 J/kg both days.
Shear's ample too, so trends will definitely need to be watched for
the potential for strong storms. Temperatures will remain near to
slightly above normal, though they will ultimately depend upon
precipitation and sky cover, especially daytime highs. Overall,
highs should be in the 80s and lows in the 60s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...A brief period of VFR conditions is
expected the next couple of hours, outside of some scattered
thunderstorms and showers. Coverage only enough to include VCTS
at this time, but MVFR/IFR will be possible in any thunderstorms,
along with heavy rain and gusty winds. As we head into the
evening, a swath of heavy rain will spread across the forecast
area and persist through the forecast period. Ceilings will
gradually lower, between MVFR and IFR, with the greatest
confidence of IFR at KMPV, KRUT, and KSLK. Visibilities will be
reduced due to the heavy rain, generally between 4SM to 6SM.
Winds remain light through the period, generally less than 10 kt
out of the south to southeast.

Outlook...

Monday Night: Mainly MVFR, with areas VFR possible. Likely SHRA,
Slight chance TSRA.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday Night: VFR. Chance SHRA.
Wednesday: VFR. Chance SHRA, Slight chance TSRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA,
Chance TSRA.
Thursday Night: MVFR/IFR conditions possible. Chance SHRA, Chance
TSRA.
Friday: Mainly VFR, with local IFR possible. Chance SHRA, Chance
TSRA.

&&

.HYDROLOGY...
In coordination with WPC, most of our region is now in a Day 1
and 2 Moderate Excessive Rainfall Outlook (ERO). This means
that many locations are likely to observe rainfall rates in
exceedance of what it would take to produce flash flooding.

Soils are very saturated, so it will not take much for any
moderate or heavy rain to trend toward pure runoff. Probabilities
of rainfall rates of 3 inches in 3 hours is between 10 and 30
percent, which is the same as what was forecast for the flash
flooding that took place Friday afternoon and evening. Storm
total precipitation ranges between 2-4 inches with localized
amounts in excess of 5 inches. The first main slug of rain will
arrive Sunday evening, peaking overnight Sunday. Of particular
concern would be those areas that have seen recent heavy
rainfall, areas of steep terrain, and more urban locations.
Impacts include washed out roads and culverts, fast-responding
creeks spilling out of their banks, and poor drainage urban area
flooding. As the night wears on, a swath of moderate to heavy
rain, potentially with convective elements, will continue over
the region, and result in a transition to areal flooding, with
larger and mainstem rivers showing sharp rises. By mid/late
morning Monday, focus will likely trend more toward river
flooding. The latest NAEFS and GEFS ensemble river forecasts
continue to indicate that the Ausable, Winooski, Mad, and Otter
Creek basins would have the highest potential to reach minor and
moderate flood stage. Depending on where the axis of heaviest
rain sets up Sunday night into Monday, there is potential for
the river forecasts to become more dire. Additionally,
redevelopment of thunderstorms will be possible Monday
afternoon, which may reintroduce flash flood concerns. Trends
will need to be watched closely over the next few days.

The main takeaway is that if you are in a Flood Watch, please
take this flooding event seriously, have multiple ways to
receive real-time NWS weather alerts and have contingency plans
in place.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Monday evening for VTZ001>011-016>021.
NY...Flood Watch through Monday evening for NYZ027-028-030-031-034-
     035.

&&

SYNOPSIS...Haynes
NEAR TERM...Chai/Haynes
SHORT TERM...Haynes
LONG TERM...Hastings
AVIATION...Hastings/Kremer
HYDROLOGY...Chai/Hastings
Hazardous weather outlook, Jul 9, 2:27 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 AM EDT Sun Jul 9 2023

NYZ026-029-087-100730-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-
327 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

A few moderate to heavy showers and a few thunderstorms will be
possible across St. Lawrence County. However, flooding is not
expected at this time across St. Lawrence County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-031-034-035-VTZ001>011-016>021-100730-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
327 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered showers and thunderstorms are likely to develop this
afternoon. These storms could produce heavy rainfall, frequent
lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Burlington radar (KCXX), 18 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 9, 1:00 PM EST
Where
Chittenden County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.400, -73.000

Trees and branches downed by wet microburst along Jericho road in Richmond.

Thunderstorm Wind, Orange

When
July 9, 3:00 PM EST to 3:03 PM EST
Where
Orange County, 2.42 mi NE of Brookfield
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.070, -72.560

Numerous trees downed by thunderstorm winds in Ainsworth State Park, as well as blocking secondary roads.

Thunderstorm Wind, Washington

When
July 9, 3:37 PM EST
Where
Washington County, 1.21 mi SE of Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.290, -72.660

Brief microburst downed several trees along Interstate 89.

Thunderstorm Wind, Rutland

When
July 9, 4:27 PM EST to 4:29 PM EST
Where
Rutland County, Benson
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
43.720, -73.320

Numerous trees downed, blocking roads and on power lines across the Benson area due to an apparent wet microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125617, 1125609, 1125611, 1125614.